Getting to the Bottom of My Curling Toes and Dancing Feet
Columnist Lori DePorter wonders if she's experiencing dyskinesia or dystonia
What is happening to my toes and feet?
While I love to dance, and while it’s been a theme in my column, “Life, Lemons, and Lemonade,” my feet and toes are taking it too far. Over the past few months, they’ve had a mind of their own. It’s frustrating, and I’m searching for answers.
Could it be related to Parkinson’s disease?
I’m a woman with young-onset Parkinson’s disease, and I’ve been taking levodopa for about five years. These are all factors that can increase the risk of dyskinesia, or involuntary and uncontrolled movement.
Levodopa, a medication commonly used to treat Parkinson’s symptoms, causes fluctuations in dopamine levels. Over time, this can result in dyskinesia. There are two types: peak dose dyskinesia (when the levodopa is at its highest concentration in the body) and diphasic dyskinesia (when dopamine levels are rising or falling).
Do you see the irony? In treating our symptoms, we risk developing new ones. However, if you look at it as trading several Parkinson’s symptoms for one issue, you’re still ahead.
Dystonia is a motor symptom characterized by sustained, involuntary muscle contractions and twisting, which can be very painful. Like dyskinesia, it can occur with high or low levels of dopamine. My continued research has led me to learn that dystonia in the feet and ankles is often seen in people with young-onset Parkinson’s. It involves toe curling and ankle turning during certain activities.
While both issues seemed to describe my dancing feet and curling toes, a few crucial indicators were missing. My latest symptom isn’t painful like dystonia or uncontrollable like dyskinesia, and it’s random.
Confused and frustrated, I began planning for an appointment with my movement disorder specialist by preparing a few concise questions. The result is less anxiety for me, a productive session, and respect for my care team’s time. It’s a win all around.
At my virtual appointment, we discussed my questions and how we’d address this new symptom. My specialist prescribed amantadine, a dyskinesia medication. A new medication means I’m bringing out my journal to track my symptoms and any side effects I experience until my follow-up appointment in March.
Only time will tell if this is the answer I hope to find, but I have faith in my care team. For now, I’ll keep dancing like no one is watching. It may not be as often, but hopefully, I’ll dance when I want to and not when Parkinson’s makes me.
Note: Parkinson’s News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or another qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Parkinson’s News Today or its parent company, BioNews, and are intended to spark discussion about issues pertaining to Parkinson’s disease.